Generic selectors
Exact matches only
Search in title
Search in content
Search in posts
Search in pages
Filter by Categories
15th National Conference of the IAOMFP, Chennai, 2006
Abstract
Abstracts from current literature
Acne in India: Guidelines for management - IAA Consensus Document
Addendum
Announcement
Art & Psychiatry
Article
Articles
Association Activities
Association Notes
Award Article
Book Review
Brief Report
Case Analysis
Case Letter
Case Letters
Case Notes
Case Report
Case Reports
Clinical and Laboratory Investigations
Clinical Article
Clinical Studies
Clinical Study
Commentary
Conference Oration
Conference Summary
Continuing Medical Education
Correspondence
Corrigendum
Cosmetic Dermatology
Cosmetology
Current Best Evidence
Current View
Derma Quest
Dermato Surgery
Dermatopathology
Dermatosurgery Specials
Dispensing Pearl
Do you know?
Drug Dialogues
e-IJDVL
Editor Speaks
Editorial
Editorial Remarks
Editorial Report
Editorial Report - 2007
Editorial report for 2004-2005
Errata
Erratum
Focus
Fourth All India Conference Programme
From Our Book Shelf
From the Desk of Chief Editor
General
Get Set for Net
Get set for the net
Guest Article
Guest Editorial
History
How I Manage?
IADVL Announcement
IADVL Announcements
IJDVL Awards
IJDVL AWARDS 2015
IJDVL Awards 2018
IJDVL Awards 2019
IJDVL Awards 2020
IJDVL International Awards 2018
Images in Clinical Practice
In Memorium
Inaugural Address
Index
Knowledge From World Contemporaries
Leprosy Section
Letter in Response to Previous Publication
Letter to Editor
Letter to the Editor
Letter to the Editor - Case Letter
Letter to the Editor - Letter in Response to Published Article
LETTER TO THE EDITOR - LETTERS IN RESPONSE TO PUBLISHED ARTICLES
Letter to the Editor - Observation Letter
Letter to the Editor - Study Letter
Letter to the Editor - Therapy Letter
Letter to the Editor: Articles in Response to Previously Published Articles
Letters in Response to Previous Publication
Letters to the Editor
Letters to the Editor - Letter in Response to Previously Published Articles
Letters to the Editor: Case Letters
Letters to the Editor: Letters in Response to Previously Published Articles
Medicolegal Window
Messages
Miscellaneous Letter
Musings
Net Case
Net case report
Net Image
Net Letter
Net Quiz
Net Study
New Preparations
News
News & Views
Obituary
Observation Letter
Observation Letters
Oration
Original Article
ORIGINAL CONTRIBUTION
Original Contributions
Pattern of Skin Diseases
Pearls
Pediatric Dermatology
Pediatric Rounds
Perspective
Presedential Address
Presidential Address
Presidents Remarks
Quiz
Recommendations
Regret
Report
Report of chief editor
Report of Hon : Treasurer IADVL
Report of Hon. General Secretary IADVL
Research Methdology
Research Methodology
Resident page
Resident's Page
Resident’s Page
Residents' Corner
Residents' Corner
Residents' Page
Retraction
Review
Review Article
Review Articles
Revision Corner
Self Assessment Programme
SEMINAR
Seminar: Chronic Arsenicosis in India
Seminar: HIV Infection
Short Communication
Short Communications
Short Report
Special Article
Specialty Interface
Studies
Study Letter
Supplement-Photoprotection
Supplement-Psoriasis
Symposium - Contact Dermatitis
Symposium - Lasers
Symposium - Pediatric Dermatoses
Symposium - Psoriasis
Symposium - Vesicobullous Disorders
SYMPOSIUM - VITILIGO
Symposium Aesthetic Surgery
Symposium Dermatopathology
Symposium-Hair Disorders
Symposium-Nails Part I
Symposium-Nails-Part II
Tables
Technology
Therapeutic Guidelines
Therapeutic Guidelines - IADVL
Therapeutics
Therapy
Therapy Letter
View Point
Viewpoint
What’s new in Dermatology
Letter To Editor
2003:69:4;310-311
PMID: 17642925

Insulin induced lipoatrophy

K Krishna, RP Mane, K Kavita
 Department of Medicine, Bharati Vidyapeeth Deemed University Medical College & Bharati Hospital, Dhankawadi, Pune - 411043, India

Correspondence Address:
K Krishna
23, Sopan Baug Cooperative Housing Society, Pune - 411001
India
How to cite this article:
Krishna K, Mane R P, Kavita K. Insulin induced lipoatrophy . Indian J Dermatol Venereol Leprol 2003;69:310-311
Copyright: (C)2003 Indian Journal of Dermatology, Venereology, and Leprology

Sir,

Insulin induced lipoatrophy is becoming increasingly uncommon.[1] We came across a 14-year-old girl with insulin induced lipoatrophy presenting as depressed atrophic plaques over thighs and abdomen at the site of repeated self-administered insulin injections.

The patient suffered from insulin dependent diabetes mellitus (DM) since the age of 6 years. Her random blood sugar level at first presentation was 380 mg%. She was initially treated with bovine insulin injections, initially short acting, then long acting, for 3 years. However she developed dimpling and depressed plaques over the anterior aspect of both thighs at the site of the injections, suggestive of insulin lipoatrophy. Since the therapeutic response to bovine insulin injection was unsatisfactory, she was treated with a long acting porcine insulin preparation for the next 2 years. However, she continued to develop bilaterally symmetrical, unsightly depressed plaques over both thighs [Figure - 1]. She was advised to change the injection site to the abdomen to avoid repeated injections in the thighs. She then developed similar atrophy of the subcutaneous fat on either side of the midline on the abdomen [Figure - 1]. She has subsequently been using a purified human insulin preparation (a mixture of long acting and short acting insulins) since the last 3 years. The lipoatrophy has not progressed further, and she has achieved better control of her blood sugar level with purified insulin injections and strict adherence to dietary advice.

Insulin lipoatrophy presents as depressed plaques, histologically showing atrophy of the subcutaneous fat.[2] It is an allergic phenomenon, thought to be due to immune complex deposition. IgG and insulin have been demonstrated in lipoatrophic tissues, and circulating anti-insulin antibody titres are commonly high. It is treated by injections of highly purified soluble insulin, which floods the site with antigen and solubilizes the complexes.[1]

Lipoatrophy localized to injection sites occurs particularly with longer acting preparations. It is becoming more and more infrequent with the use of modern insulins.[1]

References
1.
Pickup JC, Williams G. Insulin injection treatment and its complications. In: Pickup JC, Williams G, editors. Textbook of Diabetes. 2nd ed. Oxford: Blackwell Science; 1998. p. 33.1-33.20.
[Google Scholar]
2.
Fleming MG, Simon SI. Cutaneous insulin reaction resembling acanthosis nigricans. Arch Dermatol 1986;122:1054-6.
[Google Scholar]
Show Sections